Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 25, NWS Midland/Odessa, TX

March 31, 2023Eddy County, Lea County, New Mexico; 23 counties in Texas

NWS Midland/Odessa, TX issued this wind advisory at Mar 31, 2023, 2:14 AM MDT for Eddy County, Lea County, New Mexico; 23 counties in Texas. It took effect at Mar 31, 2023, 9:00 AM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2023, 2:14 AM MDT (08:14 UTC)
In effect from
Mar 31, 2023, 9:00 AM MDT
Expired
Mar 31, 2023, 3:00 PM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
All 25 counties

Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 46 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2028 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

875 
WWUS74 KMAF 310814
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
314 AM CDT Fri Mar 31 2023

NMZ027-TXZ270-271-277-312015-
/O.CON.KMAF.HW.W.0020.000000T0000Z-230401T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
314 AM CDT Fri Mar 31 2023 /214 AM MDT Fri Mar 31 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph.

* WHERE...Guadalupe and Delaware Mountains, and Davis.

* WHEN...Until 7 PM CDT /6 PM MDT/ Friday.

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. Travel will be 
  difficult, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ045>048-050>053-059>063-067>070-075-273>276-
278-312015-
/O.NEW.KMAF.WI.Y.0025.230331T1500Z-230331T2100Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin-
Howard-Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-
Upton-Reagan-Pecos-Eastern Culberson County-Reeves County Plains-
Chinati Mountains-Marfa Plateau-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, 
Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, 
Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, 
Rankin, Big Lake, Fort Stockton, Pecos, Marfa, and Alpine
314 AM CDT Fri Mar 31 2023 /214 AM MDT Fri Mar 31 2023/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING
TO 4 PM CDT /3 PM MDT/ THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From 10 AM CDT /9 AM MDT/ this morning to 4 PM CDT /3 
  PM MDT/ this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
681 
WWUS74 KMAF 311848
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
148 PM CDT Fri Mar 31 2023

NMZ027-TXZ270-271-277-010000-
/O.CON.KMAF.HW.W.0020.000000T0000Z-230401T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
148 PM CDT Fri Mar 31 2023 /1248 PM MDT Fri Mar 31 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph.

* WHERE...Guadalupe and Delaware Mountains, and Davis.

* WHEN...Until 7 PM CDT /6 PM MDT/ this evening.

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ045>048-050>053-059>063-067>070-075-273>276-
278-312100-
/O.CON.KMAF.WI.Y.0025.000000T0000Z-230331T2100Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin-
Howard-Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-
Upton-Reagan-Pecos-Eastern Culberson County-Reeves County Plains-
Chinati Mountains-Marfa Plateau-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, 
Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, 
Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, 
Rankin, Big Lake, Fort Stockton, Pecos, Marfa, and Alpine
148 PM CDT Fri Mar 31 2023 /1248 PM MDT Fri Mar 31 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT /3 PM MDT/ THIS
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...Until 4 PM CDT /3 PM MDT/ this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Mar 30, 11:37 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 30, 11:37 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1237 AM CDT Fri Mar 31 2023

...New AVIATION...

.UPDATE...
Issued at 1152 PM CDT Thu Mar 30 2023

Surface obs show winds have decoupled for the night, despite a
honkin' 45kt LLJ. We'll do a quick update to cancel all
advisories, and reassess for the morning package. Updates out
shortly.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 158 PM CDT Thu Mar 30 2023

Current satellite shows mid and upper level clouds streaming over
the area ahead of an upper level trough located over the western
United States. These clouds have helped keep winds down slightly
this afternoon though breezy conditions are still occurring at most
locations. The biggest impact from the clouds so far though has been
with keeping temperatures below forecast. Did not update the
forecast for this afternoon since the denser mid cloud deck is
moving east and we may get enough sun through the thinner cirrus to
get temps to make a late run towards the forecast highs.

Drier air moves in tonight due to increasingly westerly winds that
may allow for temps to drop a couple of degrees from this morning
despite the stronger wind speeds. The upper trough reaches the
Great Plains tomorrow sending a Pacific front through the CWA early
in the morning and spreading the current windy conditions west of
the Pecos River, east to encompass all but the lower Big Bend.
Cooler temperatures behind the front will keep highs close to normal
for this time of year with readings generally in the 70s. Light
winds and dry air tomorrow night will send temperatures down to
their lowest level of the forecast with lows in the 30s and 40s.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 158 PM CDT Thu Mar 30 2023

Fire, fire, and more fire. The majority of the long term will be hot
and dry, which means lots of fire weather over the next week! Check
out the fire weather discussion below for more information.

Temperatures rise on Saturday to the upper 70s and low 80s under
strong zonal flow aloft and weak upper ridging. There will be
somewhat of a "lull" in the winds on Saturday compared to Thursday
and Friday as the next shortwave over the Desert SW prepares to
propagate eastward into Texas on Sunday. This system looks to bring
stronger winds without any reprieve of the warmer temperatures and
highs reach the 80s and 90s on Sunday. After the more pleasant day
on Saturday, fire weather concerns return Sunday with the increasing
winds and humidity as low as 4%.

Winds, temperatures, and fire weather concerns increase Monday and
Tuesday ahead of an upper trough sweeping down across CA. Highs soar
Monday to the upper 80s to low 90s with warm downslope flow and the
thermal ridge overhead, leading to what may be the first 90 degree
day of 2023 for Midland Int'l. By Tuesday, winds increase
substantially as the gradient tightens with the passage of the upper
trough to the north. High winds are expected for the mountains, but
wind advisory criteria will likely be met across the Permian
Basin, Upper Trans Pecos, and SE New Mexico Tuesday afternoon.
Blowing dust may impact travel and reduce visibility. Tuesday
night, a cold front associated with the aforementioned trough will
push through, and the latter half of the week looks to be cooler
than the front half with highs in the 70s.

-Zuber

&&

.AVIATION...
(06Z TAFS)
Issued at 1233 AM CDT Fri Mar 31 2023

Winds from earlier this evening have largely subsided but still
remain around 10-15 kts for most sites, especially further east
where a ~45kt LLJ continues to blow overnight. A Pacific front
pushes eastward into tomorrow morning, bringing a west-
northwesterly wind shift. Strong, gusty winds develop areawide by
the late morning, carrying through the early evening. Some blowing
dust is possible, though the highest confidence for this to bring
MVFR visibilities is at PEQ though other sites may briefly see
this as well. Otherwise, expect VFR to carry throughout the
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               73  40  78  53 /   0   0   0   0
Carlsbad                 72  38  76  44 /   0   0   0   0
Dryden                   85  49  81  57 /   0   0   0   0
Fort Stockton            75  43  79  56 /   0   0   0   0
Guadalupe Pass           62  42  72  49 /   0   0   0   0
Hobbs                    70  38  76  47 /   0   0   0   0
Marfa                    69  36  77  42 /   0   0   0   0
Midland Intl Airport     73  41  79  53 /   0   0   0   0
Odessa                   72  42  78  54 /   0   0   0   0
Wink                     74  38  79  49 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
     Davis Mountains-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

     Red Flag Warning from 9 AM CDT /8 AM MDT/ this morning to 7 PM
     CDT /6 PM MDT/ this evening for Andrews-Borden-Central
     Brewster County-Chinati Mountains-Chisos Basin-Crane-Davis
     Mountains-Davis Mountains Foothills-Dawson-Eastern
     Culberson County-Ector-Gaines-Glasscock-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
     Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-Reagan-
     Reeves County Plains-Scurry-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

NM...High Wind Warning until 6 PM MDT Friday for Guadalupe Mountains
     of Eddy County.

     Red Flag Warning from 8 AM to 6 PM MDT Friday for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

&&

SHORT TERM...16
LONG TERM....88
AVIATION...16
Hazardous weather outlook, Mar 31, 1:00 AM MDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CDT Fri Mar 31 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-010700-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CDT Fri Mar 31 2023 /100 AM MDT Fri Mar 31 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect today for the Guadalupe, Delaware,
and Davis Mountains.

A Red Flag Warning is in effect today for Southeast New Mexico and
most of West Texas.

A Wind Advisory is in effect today for the Southeast New Mexico
plains and most of West Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

High winds are possible Sunday through Tuesday, mainly in the
Guadalupe and Delaware Mountains.

Elevated to critical fire weather concerns are possible Sunday
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Local storm report, Mar 30, 9:21 PM MDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1021 PM CDT THU MAR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     NON-TSTM WND GST PINE SPRINGS            31.89N 104.81W
03/30/2023  M61 MPH          CULBERSON          TX   MESONET

            MESONET STATION 60 PINE SPRINGS GMNP.

0723 PM     NON-TSTM WND GST 1 WNW CASTOLON          29.15N 103.53W
03/30/2023  M61 MPH          BREWSTER           TX   MESONET

            MESONET STATION 123 1NW CASTOLON, BBNP BIG
            BEND NP/BREWSTER.

&&

Nearby

Wind Advisories in Texas, 2023Wind Advisories in New Mexico, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.